Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 109, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 16, 1997, 5:13 PM CDT for Mower County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 1997, 5:13 PM CDT (22:13 UTC)
- Expired
- Jul 16, 1997, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Mower County, MN
The radar
The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 162214 RRA
SVRLSE
MNC099-162315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT WED JUL 16 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN MOWER COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 615 PM CDT
* SOME LOCATIONS AFFECTED
SARGEANT
WALTHAM
RACINE
BROWNSDALE
* AT 512 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF ROCHESTER OR NEAR
HAYFIELD. THE STORM WAS MOVING SOUTHEAST AT 20 MPH.
* THE STORM WILL BE NEAR WALTHAM AND SARGEANT BY 520 PM AND
BROWNSDALE AND RACINE BY 535 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
RA TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE
THUNDERSTORMSCAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A
STRONG BUILDING.
RACY/BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT WED JUL 16 1997 THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT. AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE EAST. 12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180 RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF THE FORECAST AREA. ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED. WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND ORGANAIZE. NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO BECOME SEVERE. FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING WINDS IN THE NORTHERN HALF OF THE AREA. NELSON
In the hours before
Special weather statement, Jul 16, 11:20 AM CDT, 5 hours 53 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-170000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT WED JUL 16 1997 ...MODERATE RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN... FOR TONIGHT...THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF A LINE FROM CAMP DOUGLAS WISCONSIN TO LA CROSSE TO MANKATO MINNESOTA AND WEST OF A LINE FROM CAMP DOUGLAS TO CHIPPEWA FALLS WISCONSIN. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG A LOW PRESSURE TROUGH IN THE EASTERN DAKOTAS...AND THEN MOVE SOUTHEAST REACHING SOUTHEAST MINNESOTA LATE THIS EVENING AND CONTINUING INTO WESTERN WISCONSIN. SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS EVENING ESPECIALLY IN SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. NELSON
Special weather statement, Jul 16, 11:24 AM CDT, 5 hours 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-170000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1120 AM CDT WED JUL 16 1997 ...MODERATE RISK FOR SEVERE THUNDERSTORMS IN PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN WISCONSIN... FOR TONIGHT...THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS GENERALLY NORTH OF A LINE FROM CAMP DOUGLAS WISCONSIN TO LA CROSSE TO MANKATO MINNESOTA AND WEST OF A LINE FROM CAMP DOUGLAS TO CHIPPEWA FALLS WISCONSIN. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG A LOW PRESSURE TROUGH IN THE EASTERN DAKOTAS...AND THEN MOVE SOUTHEAST REACHING SOUTHEAST MINNESOTA LATE THIS EVENING AND CONTINUING INTO WESTERN WISCnONSIN. SPOTTER ACTIVATION MAY BE NECESSARY BY LATE THIS EVENING ESPECIALLY IN SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. NELSON
Special weather statement, Jul 16, 1:54 PM CDT, 3 hours 19 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-170100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 154 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED. RACY
Special weather statement, Jul 16, 1:55 PM CDT, 3 hours 18 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-170100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 154 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE AND WEST OF A CAMP DOUGLAS-CHIPPEWA FALLS LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN CENTRAL WISCONSIN AND SOUTHEAST MINNESOTA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS AND FRIENDSHIP WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY 0MAY NEED TO ACTIVATED. RACY
Special weather statement, Jul 16, 2:35 PM CDT, 2 hours 38 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053>055- 061-IAZ008>011-018-019-029-030-170100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT WED JUL 16 1997 ...A MODERATE RISK OF SEVERE THUNDERSTORMS IN PORTIONS OF THE AREA... THE MODERATE RISK AREA IS GENERALLY NORTH OF A CAMP DOUGLAS-LA CROSSE-MANKATO LINE. THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REMAINDER OF WESTERN WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON OVER NORTH CENTRAL WISCONSIN...THEN SPREAD SOUTH OVERNIGHT. THAT MEANS AREAS AROUND MEDFORD AND NEILSVILLE HAVE THE THREAT OF SEVERE WEATHER AFTER 3PM. ROCHESTER...LA CROSSE...BLACK RIVER FALLS...FRIENDSHIP...CHARLES CITY...LANCASTER WILL SEE THE SEVERE WEATHER THREAT INCREASE THIS EVENING INTO OVERNIGHT. THE MAIN THREAT APPEARS TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. VERY UNSTABLE AIR RESIDED OVER THE AREA THIS AFTERNOON. AN UPPER AIR DISTURBANCE AND A WIND SHIFT AT THE SURFACE WILL MOVE EAST AND HELP TRIGGER THUNDERSTORMS THROUGH THE OVERNIGHT. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD KEEP ABREAST OF THE WEATHER SITUATION AS THEY MAY NEED TO ACTIVATED. RACY CORRECTED TO ADD SLIGHT RISK FURTHER SOUTH
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:47 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.